Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Brownsville, TX

May 4, 2017Starr County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 4, 2017, 3:54 AM CDT for Starr County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 3:54 AM CDT (08:54 UTC)
Expired
May 4, 2017, 4:30 AM CDT
In force
36 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Starr County, TX

The radar

The Brownsville radar (KBRO), 172 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3620 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3620 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

944 
WUUS54 KBRO 040854
SVRBRO
TXC427-040930-
/O.NEW.KBRO.SV.W.0030.170504T0854Z-170504T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
354 AM CDT THU MAY 4 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  West central Starr County in Deep South Texas...

* Until 430 AM CDT

* At 354 AM CDT, a severe thunderstorm was located NEAR New Falcon,
  or 8 miles west of El Sauz, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
           WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND 
           SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES 
           WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER 
           POLES IS EXPECTED. 

* Locations impacted include...
  El Sauz.

This includes US HIGHWAY 83 between MILE MARKERs 796 and 798.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2653 9911 2665 9904 2665 9878 2641 9888
TIME...MOT...LOC 0854Z 274DEG 17KT 2659 9901 

HAIL...1.75IN
WIND...60MPH
 
$$

69
2 follow-up statements
936 
WWUS54 KBRO 040911
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
411 AM CDT THU MAY 4 2017

TXC427-040930-
/O.CON.KBRO.SV.W.0030.000000T0000Z-170504T0930Z/
Starr TX-
411 AM CDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WEST CENTRAL STARR COUNTY...

At 410 AM CDT, a severe thunderstorm was located NEAR El Sauz, moving
east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
         DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
         MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
         WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND SOME 
         FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE 
         UPROOTED. DAMAGE TO POWER LINES AND SOME POWER POLES IS 
         EXPECTED. 

Locations impacted include...
El Sauz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2652 9900 2663 9895 2665 9878 2641 9888
TIME...MOT...LOC 0910Z 273DEG 17KT 2658 9891 

HAIL...1.75IN
WIND...60MPH
 
$$

69
878 
WWUS54 KBRO 040929
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
429 AM CDT THU MAY 4 2017

TXC427-040938-
/O.EXP.KBRO.SV.W.0030.000000T0000Z-170504T0930Z/
Starr TX-
429 AM CDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STARR COUNTY WILL
EXPIRE AT 430 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 2652 9900 2663 9895 2665 9878 2641 9888
TIME...MOT...LOC 0928Z 274DEG 17KT 2657 9882 

$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:30 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 4, 12:30 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1230 AM CDT Thu May 4 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Broken cloud cover continues across portions of the
lower and mid Valley, with the front still pushing southward
towards Deep South Texas. Winds have begun to shift across the
northern ranchlands and western brush country. Squall line
continues to push southward and has just passed through the
Kingsville area and is expected to reach area terminals between
2 and 3 am. Strong and gusty winds expected with the front and
squall line. Skies clear gradually during the morning but winds
remain elevated until late in the afternoon.

&&

.PREV DISCUSSION... /issued 645 PM CDT Wed May 3 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Most cloud cover has broken for the region, except for
SCT CU at KBRO. Front still progressing southward towards Deep
South Texas, with north wind shift arriving about 3 hours
beforehand. Squall line should be reaching the main airports
right around midnight, with rain continuing until near sunrise. By
morning, skies should be gradually clearing, with a brisk
northerly wind surface and aloft through the day Thursday.

PREV DISCUSSION... /issued 321 PM CDT Wed May 3 2017/

.Short window of opportunity of strong to severe thunderstorms
tonight with strong May cold front...

SHORT TERM (Tonight through Thursday Night): Sharp mid level
shortwave trough moving through the Arklatex deepens into the
closed over overnight and Thursday. A strong May cold front,
currently over northcentral TX, to surge through Deep South Texas
and Rio Grande Valley after midnight. The atmosphere remains
conditionally unstable and will only need forcing of the front to
initiate convection. Latest and forecast soundings indicate very
strong instability, sharp lapse rates and sufficient shear values
to support very strong updrafts in any cells that develop. Main
severe elements continue to be wind and hail with confidence in
the the hail signal increasing.

Models suggest the front to pick up speed later this evening working
its way into the NW Ranchlands around 11 pm and surging south
through the Rio Grande Valley between 1 and 3am.  Expecting a line
of thunderstorms to accompany the front with any of the
thunderstorms capable of producing isolated severe hail and damaging
winds. As for rainfall, brief heavy rain to accompany the
thunderstorms but amounts are expected to be less than one half inch
due to the fast movement of the storms/front. Tight pressure
gradient and downward forcing in wake of the front should provide 2
to 4 hours of strong gusty winds with some gusts near 40 mph over
the Lower Rio Grande and along the coast. A wind advisory may be
needed if gust of 40 mph are realized. Rain chances to end a few
hours behind the front as drier and stable air fill in quickly.
Clouds to linger but should clear shortly after sunrise.
Temperatures to tumble significantly nearing 60 across the north and
mid 60s in the RGV.

Thursday/Thursday night...Moderate to strong northwest flow on the
back side of the deep mid level low over the Deep south to provide a
dry, breezy/windy and cooler day. Low humidity and the gusty winds
may pose an increase fire threat for those that might miss out on
the rain. Along the coast winds near wind advisory levels and
possible gales offshore to push surf up along the shore line. Tidal
overwash is anticipated at least through the morning and may linger
in the afternoon hours with high tide occurring shortly after Noon.
Temperatures to fall back into the 80s with upper 70s to lower 80s
along the coast and over the Lower Valley. Clear and exceptionally
cool Thursday night and Friday morning with low drop at least 10
degrees below normal.

LONG TERM (Friday through Wednesday):
The Large slow-tracking H5 trough moving across the southeast US
will block most of the remainder of the US into early next week.
This will keep most of Texas in dry NWly flow aloft, keeping the
milder and drier conditions in place into the weekend. Onshore
flow will not fully return until later Saturday, with gradually
recovering temperatures back to around 90. Sunday evening the
ridge axis finally passes, switching winds aloft back to the
southwest. The next large H5 trough dives into north Mexico early
next week, keeping flow from the southwest and tossing weak
impulses around the bottom edge into Texas. With southeast flow at
the surface bringing in limited moisture, any impulse will help
spark showers along the seabreeze during peak heating. Models are
picking up on the best impulse during the day Tuesday sweeping
through, so have kept small chance PoPs for that day.

MARINE:
Now through Thursday night: Strong cold front to surge through
the coastal waters tonight between 11 pm and 3 am. Sharp pressure
gradient combining with a line of thunderstorms to produce an
abrupt strong northerly wind shift. Gale force gusts are likely
behind the front may continue for at least 6 hours. A gale warning
has been issued from 11 pm to 10 am Thursday but could be end
early especially for the Laguna Madre. Small craft advisories will
be in effect once the Gale warning expires and will likely
continue through all day Thursday. Marine conditions steadily
improve Thursday night.

Friday through Sunday: Lighter north winds will arrive early
Friday as the core of the surface high moves into the northwest
Gulf. Seas will be decreasing from 5 to 3 feet through the day,
with a minimal chop on the Laguna. As the high moves east, winds
will shift back to the southeast Saturday morning, but will
remain light less than 10 knots. Seas will remain around 2 feet
through the day. Minimal gradient increase on Sunday as no low
pressure will be yet developing to the west, so southeast winds
will stay 10 to 15 knots through the afternoon. Slightly wind
increases will gently push seas up to 3 to 4 feet offshore later
Sunday afternoon.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds from 10 AM this morning to 7 PM
     CDT this evening for GMZ130-132-135.

     Gale Warning until 10 AM CDT this morning for GMZ130-132-135-150-
     155-170-175.

     Small Craft Advisory from 10 AM this morning to 7 PM CDT this
     evening for GMZ150-155-170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

58/69
Hazardous weather outlook, May 3, 3:50 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
350 PM CDT Wed May 3 2017

TXZ248>257-042100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
350 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible late this evening
and tonight along and ahead of an approaching cold front. Some of
these storms may be strong to severe, producing large hail,
damaging winds, and heavy rainfall.

There is a high risk of rip currents tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at area beaches
Thursday through Friday and again Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and tonight.

GMZ130-132-135-150-155-170-175-042100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
350 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect from 10 pm CDT through tonight for
the Laguna Madre and the Gulf of Mexico waters east of Padre
Island from 0 to 60 nautical miles offshore.

Strong to severe thunderstorms will be possible late this evening
and tonight along and ahead of an approaching cold front. Some of
these storms may be strong to severe, producing large hail,
damaging winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Gale Warning will remain in effect through 10AM Thursday, with a
Small Craft Advisory following until 7PM Thursday evening for all
marine zones.

In the hours before

Special weather statement, May 4, 1:01 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Brownsville TX
101 AM CDT THU MAY 4 2017

TXZ249-250-040645-
Brooks TX-Jim Hogg TX-
101 AM CDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JIM HOGG AND WEST CENTRAL
BROOKS COUNTIES UNTIL 145 AM CDT...

At 101 AM CDT, Doppler radar was tracking a strong thunderstorm NEAR
South Fork Estates, or 8 miles south of Hebbronville, moving
southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Agua Nueva, Hebbronville and South Fork Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2718 9888 2732 9871 2710 9833 2681 9865
TIME...MOT...LOC 0601Z 314DEG 26KT 2720 9874

69
Special weather statement, May 4, 1:58 AM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Brownsville TX
158 AM CDT THU MAY 4 2017

TXZ252-040745-
Starr TX-
158 AM CDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STARR AND SOUTHERN
ZAPATA COUNTIES UNTIL 245 AM CDT...

At 157 AM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Falcon Dam, or 11 miles southwest of Lopeno, moving southeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Falcon Heights, Falcon State Park, Falcon Dam and Salineno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2657 9917 2662 9910 2647 9899 2641 9909
      2643 9911 2644 9910 2648 9909 2650 9910
      2652 9913 2653 9916 2654 9917
TIME...MOT...LOC 0657Z 324DEG 24KT 2661 9925

69
Special weather statement, May 4, 2:47 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
247 AM CDT THU MAY 4 2017

TXZ252-040830-
Starr TX-
247 AM CDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STARR COUNTY UNTIL
330 AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm OVER
Roma Public Library, or OVER Roma, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Garciasville, La Rosita,
Los Alvarez, Fort Ringgold County Park, Garceno and Starr County
Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2665 9893 2637 9862 2628 9872 2630 9872
      2630 9875 2631 9875 2631 9874 2633 9875
      2633 9879 2637 9880 2635 9890 2639 9893
      2637 9895 2640 9896 2639 9901 2641 9904
      2640 9908 2643 9911 2648 9909 2652 9912
TIME...MOT...LOC 0746Z 317DEG 18KT 2642 9902

69
Local storm report, May 4, 3:19 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
319 AM CDT THU MAY 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     MARINE TSTM WIND 45 ESE YARBOROUGH       26.97N  96.69W
05/04/2017  M43 MPH          GMZ175             TX   BUOY

            BUOY 42020 REPORTED GUST OF 37 KNOTS.

&&

EVENT NUMBER BRO1700021

EB
Special weather statement, May 4, 3:50 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Brownsville TX
350 AM CDT THU MAY 4 2017

TXZ252-040930-
Starr TX-
350 AM CDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STARR COUNTY UNTIL
430 AM CDT...

At 350 AM CDT, Doppler radar was tracking a strong thunderstorm NEAR
New Falcon, or 9 miles southeast of Lopeno, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
El Sauz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2656 9912 2665 9904 2664 9879 2642 9891
TIME...MOT...LOC 0850Z 274DEG 17KT 2659 9903

69

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:36 PM CDTSpecial Marine WarningBRO84 min
May 4, 12:49 AM CDTSpecial Marine WarningBRO56 min
May 4, 1:01 AM CDTSpecial Weather StatementBROJim Hogg44 min
May 4, 1:37 AM CDTSpecial Marine WarningBRO83 min
May 4, 1:46 AM CDTSpecial Marine WarningBRO59 min
May 4, 1:58 AM CDTSpecial Weather StatementBROStarr47 min
May 4, 2:08 AM CDTSevere Thunderstorm WarningBROStarr, Zapata37 min
May 4, 2:43 AM CDTSpecial Marine WarningBRO62 min
May 4, 2:47 AM CDTSpecial Weather StatementBROStarr43 min
May 4, 2:54 AM CDTSpecial Marine WarningBRO66 min
May 4, 3:06 AM CDTSevere Thunderstorm WarningBROStarr24 min
May 4, 3:34 AM CDTSpecial Marine WarningBRO86 min
May 4, 3:50 AM CDTSpecial Weather StatementBROStarr40 min
May 4, 4:20 AM CDTSpecial Weather StatementBROStarr40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.